Mississippi, 2018Tornadoes and Flash Flood in Mississippi, November 5, 2018
November 5, 2018 · NWS MEG · 9 events in 8 counties and zones
A potent late fall storm system generated several severe thunderstorms and a couple of tornadoes across North Mississippi during the late evening hours of November 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.6 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent late fall storm system generated several severe thunderstorms and a couple of tornadoes across North Mississippi during the late evening hours of November 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 5, 8:04 PM CST, 11 minutes earlier.
Area forecast discussion, Nov 5, 8:04 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
804 PM CST Mon Nov 5 2018
.DISCUSSION...
Skies are mostly cloudy over much of the forecast area this
evening with temperatures from the mid 50s to around 70 degrees.
The cold front has moved into east Arkansas and will cross the
Mississippi River in an hour or so. Severe thunderstorms have
begun to form ahead of the front and a Tornado Watch is in effect
until 3 AM CST. Behind the front, rain has ended and skies have
begun to clear out. Will update forecast to remove pops behind the
front.
ARS
&&
.PREV DISCUSSION... /issued 225 PM CST Mon Nov 5 2018/
DISCUSSION...
Focus is on severe weather. The CAPE is relatively low, but the
shear is high. Helicity values are strong with the best overlap of
CAPE/Shear over north Mississippi. This area of concern develops
rapidly mainly after 00Z. Eventually a line of storms will develop
with embedded supercells. Obvious concerns are with damaging winds
and tornadoes. This threat has been messaged extensively and
highlighted with an enhanced risk.
Area of severe weather moves rapidly through the area exiting CWA
by 08Z.
The overall flow remains fairly progressive over the rest of the
forecast period with deepening polar airmasses across the region.
By the weekend high pressure settles in and by Saturday morning
widespread frost/freezing conditions are looking more likely.
Belles
AVIATION...
00z TAF Cycle
Low ceilings ahead of a cold front will keep conditions MVFR to
IFR for much of the evening and into the overnight. TSRA will
prevail, reducing visibility. Southerly winds will be gusty with
these storms at all terminals, potentially gusting to near 30
knots at times.
Conditions will gradually improve overnight as the front clears
the region, reducing winds which will become more northwesterly.
Have handled primary thunderstorm activity at all terminals with
TEMPO. VFR conditions return everywhere by early Tuesday morning,
prevailing to the end of the period.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 5, 1:50 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
150 PM CST Mon Nov 5 2018
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
150 PM CST Mon Nov 5 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Severe thunderstorms are forecast late this afternoon into tonight.
The main threat will be damaging winds and tornadoes. Secondary
threats will be locally heavy rainfall and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Areas of frost and freezing temperatures will be possible both
Friday and Saturday nights across a large portion of the Midsouth.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late this afternoon
through tonight.
JAB/JEB
In the hours before
Special weather statement, Nov 5, 7:03 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
703 PM CST MON NOV 5 2018
ARZ027-028-035-036-TNZ048-049-060145-
Poinsett AR-Mississippi AR-Cross AR-Crittenden AR-Tipton TN-
Lauderdale TN-
703 PM CST MON NOV 5 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CST
FOR...
Southeastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
East central Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Western Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...
At 703 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near Earle, moving northeast at 55 mph.
Very heavy rain is also possible with this thunderstorm.
People in southeastern Poinsett...southwestern Mississippi...east
central Cross...northern Crittenden...western Tipton and southwestern
Lauderdale Counties should monitor this storm closely.
LAT...LON 3577 8990 3550 8971 3539 8999 3540 9004
3539 9007 3535 9010 3519 9050 3535 9061
TIME...MOT...LOC 0103Z 239DEG 48KT 3532 9046Special weather statement, Nov 5, 8:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CST MON NOV 5 2018
TNZ003-004-021-022-060300-
Carroll TN-Weakley TN-Benton TN-Henry TN-
809 PM CST MON NOV 5 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CST
FOR...
Northeastern Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...
At 809 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near McKenzie, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Carroll...southeastern Weakley...northern
Benton and Henry Counties should monitor this storm closely.
LAT...LON 3599 8857 3634 8859 3650 8818 3650 8806
3647 8805 3644 8806 3643 8804 3637 8800
3635 8798 3627 8794 3622 8795 3620 8794
TIME...MOT...LOC 0209Z 245DEG 41KT 3620 8847Event by event
4 thunderstorm wind, 3 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Quitman
- When
- November 5, 8:15 PM CST to 8:20 PM CST
- Where
- Quitman County, 0.57 mi WSW of Marks to 2.07 mi NE of Marks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.246, -90.278
A few trees down on power lines on the east side of Marks.
Heavy Rain, Tate
- When
- November 5, 8:35 PM CST to 8:50 PM CST
- Where
- Tate County, Senatobia
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.620, -89.950
Water pooling to 1-2 feet deep around fire station and excessive water causing some road problems around town.
Flash Flood, Panola
- When
- November 5, 9:00 PM CST to 10:30 PM CST
- Where
- Panola County, 1.99 mi S of Horatio to 4.55 mi NNE of Crowder
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.401, -90.052
Street flooding across the county.
Thunderstorm Wind, Lafayette
- When
- November 5, 9:15 PM CST to 9:25 PM CST
- Where
- Lafayette County, 1.76 mi S of University to 3.73 mi E of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.355, -89.583
A few trees down across the city of Oxford.
Tornado, Pontotoc
- When
- November 5, 10:58 PM CST to 10:59 PM CST
- Where
- Pontotoc County, 1.38 mi S of Chesterville to 1.33 mi SSE of Chesterville
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.260, -88.828
The tornado developed in far eastern Pontotoc County along Lee Line Road. The tornado knocked down a few trees before moving into Lee County.
Tornado, Lee
- When
- November 5, 10:59 PM CST to 11:10 PM CST
- Where
- Lee County, 0.83 mi NNW of Bissell to 2.97 mi NNW of Amity
- Rating
- EF2
- Path length
- 10.21 mi
- Path width
- 200 yd
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 34.261, -88.825
The tornado developed in far eastern Pontotoc County along Lee Line Road. The tornado then caused EF-0 and EF-1 damage to homes and trees just west and north of the Tupelo Airport. As it approached Colonial Estates Road the tornado intensified and damaged numerous homes. Two homes had roofs completely removed and non-brick exterior walls collapsed on one of them. Several homes saw partial roof damage. As the tornado crossed McCullough Blvd., several businesses were damaged including one which had the roof partially removed. The tornado weakened and continued on snapping trees and causing some slight structural damage as it crossed I-22 where it hit buildings just south of Barnes Crossing Mall. The tornado intensified again as it crossed Bog Oaks Golf Club and approached an assisted living center. The tornado caused considerable roof damage to the assisted living center. The final damage seen before it lifted was observed along County Road 851.
Thunderstorm Wind, Tishomingo
- When
- November 5, 11:15 PM CST to 11:20 PM CST
- Where
- Tishomingo County, 2.64 mi SSW of Luke to 1.67 mi SE of Iuka
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.788, -88.225
Strong wind gusts blew over power poles.
Tornado, Itawamba
- When
- November 5, 11:19 PM CST to 11:27 PM CST
- Where
- Itawamba County, 0.67 mi ENE of Ratliff to 3.28 mi E of Kirkville
- Rating
- EF1
- Path length
- 5.1 mi
- Path width
- 300 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.404, -88.519
The tornado developed near the bottoms of Twentymile Creek. As the tornado approached Highway 371 south of Kirkville, it uprooted and snapped trees and substantially damaged a metal garage building. After crossing Highway 371 the tornado continued to uproot and snap off numerous trees and caused minor damage to several mobile homes. The last damage observed was east of Ramey Road northeast before dissipating.
Thunderstorm Wind, Tishomingo
- When
- November 5, 11:51 PM CST to 11:56 PM CST
- Where
- Tishomingo County, 0.74 mi NE of Golden to 1.62 mi ENE of Golden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 34.488, -88.192
Tree down on house on Golden Road in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 5 to 6, 20181 death · 3 injured · $5.6 million · EF2 · 38 events
- Tornadoes in Louisiana, November 5, 2018$325,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Kentucky, November 5 to 6, 2018$870,000 · EF1 · 21 events
- Tornadoes and Damaging Winds in Alabama, November 5 to 6, 2018$1,000 · EF1 · 10 events
- Damaging Wind in Tennessee, November 5, 2018$20,000 · 55 kt wind · 1 event
- Flooding in Virginia, November 5, 20186 events
- Flash Flooding in Arkansas, November 5, 20183 events
- Flooding in Kentucky, November 5 to 6, 20182 events
- Flood in Puerto Rico, November 5, 20181 event
- Tornado in Florida, November 5, 2018EF0 · 1 event
- Heavy Rain in Puerto Rico, November 5, 20181 event
- Damaging Wind in Arkansas, November 5, 2018$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790544, 790545, 790547, 790548, 793689, 790549, 790550, 790551, 790552.